NEW HAVEN -- New Haven police have issued a warning after tainted batch of drugs led to two deaths and more than 20 poisonings.
Thursday night police said the issue was a bad batch of heroin, but on Friday clarified that many of the victims may have thought they were buying cocaine.
Officials said heroin addicts do not typically use cocaine,
"These patients, who we have interviewed, some who thought they were taking cocaine, were naive to opiates," said Dr. Gail D'Onofrio, of Yale-New Haven Hospital. That hospital treated most of the patients. "These overdoses were probably a synthetic opiate called Fentanyl. But we don't know that for sure."
Fentanyl is known to be up to 100 times more potent than heroin.
"That's probably why it took so much of the Narcan or Naloxone, the antidote, to enable to reverse it," D'Onofrio added.
Officials have also said they are investigating if the drugs contained fentanyl because something had been mixed in that "caused havoc." Officials said tests for fentanyl must be sent out and can not be conducted immediately.
"Heroin users be warned! The investigation is inconclusive at this time. Any such drug should be considered deadly," said Officer David Hartman, public information officer for New Haven Police.
Officials said the victims ranged from their 20s to their 40s. The rate of overdoses slowed down overnight, there was only one suspected case Friday morning.
Many of those who overdosed were found in the Newhallville section of town, including five who were found in a parking lot next to Hillhouse High School.
Friday afternoon police identified the two victims who died as Thomas Frazier, 64, and Davinya Hawkins, 24. Hawkins was found overdosed in a car with her mother, who had also overdosed but is expected to be OK.
"This was a long day. This was a long night for New Haven," said Chief Dean Esserman. Esserman was on scene as several of the victims were revived and treated. "I watched police officers and firefighters bring people back to life with Narcan. It was extraordinary."
Esserman contacted city officials after responding to several overdoses Thursday evening, which is when officials decided to issue the warning.
Police are investigating the tainted drugs, but have not found the source as yet. They warned neighboring communities to be on alert as well. The Drug Enforcement Agency is also investigating.
Fire and EMS officials prepared crews with an extra supply of Narcan (Naloxone), an opiate antidote, and initially the city's supply was critically low--the pharmacy at Yale New Haven Hospital reported only having 20 doses on hand as of Friday morning. Officials even traveled to Hartford for extra doses before the Department of Public Health announced that it had sent 700 doses of Narcan to New Haven Friday afternoon.
The tainted drugs were so potent, in many cases, more than one dose of Narcan was needed to revive the victims, police said, reducing inventory. In fact, according to D'Onofrio, some patients needed as many as five doses of Narcan to revive them.
Now, the city is offering lessons in administering Narcan, as well as offering the drug to residents.
"We will provide the Narcan, no questions asked. And the syringes, clean syringes, no questions asked," said Dr. Martha Okafor, of the New Haven Community Services Administration.
Gov. Dan Malloy today released the following statement:
“This is a very dangerous situation and one that we are taking seriously. Everyone must recognize that no region of the country, state, city or town is immune — this affects all of us and so many families across our state and nation. That’s why we have been doing everything in our power to stop this epidemic and prevent tragedy, including the recent passage of a series of legislative actions addressing this situation.
“I’ve been in touch with Mayor Harp and have pledged whatever support the state can provide. That includes ensuring the continued availability of Narcan for first responders and others in the city who are in need of administering this life-saving medication. We must continue to fight this — together.”